Ohio, 2023

Tornadoes and Damaging Winds in Ohio, April 5, 2023

April 5, 2023 · NWS ILN · 14 events in 9 counties and zones

Showers and thunderstorms overspread the region as a strong low pressure system moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$562,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms overspread the region as a strong low pressure system moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 5, 8:20 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 5, 8:20 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
920 AM EDT Wed Apr 5 2023

.SYNOPSIS...
Deep low pressure will drag a cold front across the Ohio Valley
today and tonight, providing the focus for severe thunderstorms.
Drier weather will begin to move in on Thursday with high
pressure. Tranquil conditions are expected to continue through
the remainder of the forecast period as high pressure dominates
the weather map.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Nudged PoPs up across east-central IN and west-central OH this
morning based on radar trends... tracking an area of weakening
showers and storms shifting northeast through our western
counties. With LLJ core across IN, will need to watch for gusts
mixing down along and ahead of this convection.

Otherwise, no significant changes made to thinking for severe
potential this afternoon. Convection will likely move into
west-central OH first... perhaps as early as midday. Long/curved
hodographs with CAPE on the order of 1000-1500 (depending on
model) leads to concern for supercells if activity remains
cellular. Otherwise, linear segments could bring threat for
mesovortex development along with damaging winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Widespread showers and thunderstorms, some severe, will linger
early this evening as the cold front progresses east. Dry
weather can be expected by late evening in northwest counties,
while showers and a few thunderstorms may persist behind the
front in southeast counties through tonight and much of
Thursday. Winds will subside as the low moves to Canada and high
pressure arrives from the west.

Cooler temperatures will be observed, with lows tonight in the
40s followed by highs in the 50s on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
For the period Thursday night into Friday, high pressure will build
southeast into our region. Skies will become partly cloudy. After
cool lows in the 30s to lower 40s, highs will range from the
mid 50s to the lower 60s.

For the upcoming weekend, Saturday and Sunday, high pressure will
gradually move east of the area. This will allow for return flow and
a warming trend. Lows in the 30s Saturday morning will warm into the
upper 50s to the lower 60s during the afternoon. Lows in the 30s and
40s Sunday morning (Easter Sunday), will warm into the 65 to 70
degree range. Mostly sunny skies are forecast for both days.

It now appears that some weak embedded s/wv energy will move across
the region early next week, with any discernible frontal boundary
remaining to our north and northwest. This will result in continued
dry weather along with warmer temperatures. Highs will be in the 70s
with lows in the 40s to lower 50s.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Deep low pressure to affect aviation. Wind shear has developed
early this morning under a strong low level jet. Surface winds
will increase from the south to southwest, with gusts easily
topping 30 knots this afternoon. Widespread showers with VCTS
coalescing ahead of a cold front will coincide with the wind
gusts. Covered period of intense thunderstorms with tempo groups
at all sites. As winds shift to northwest and subside behind
the front, MVFR ceilings are forecast to develop near the end of
the period in low level moisture convergence. A return to VFR is
expected at CVG near the end of their 30 hour TAF.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>044-051>053-060>062-070>072-077-078.
KY...Wind Advisory until 8 PM EDT this evening for KYZ089>098.
IN...Wind Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...
SHORT TERM...Coniglio
LONG TERM...Hickman
AVIATION...Coniglio
Hazardous weather outlook, Apr 5, 2:34 AM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
334 AM EDT Wed Apr 5 2023

OHZ026-034-035-042>044-061100-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
334 AM EDT Wed Apr 5 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and thunderstorms are expected today. Strong to severe
storms will be possible, with the greatest threat expected between 2
PM and 10 PM EDT. The primary severe weather threat will be damaging
winds. However, large hail and a few tornadoes may occur as well. A
strong tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

KYZ099-100-OHZ045-046-054>056-063>065-073-074-079>082-088-061100-
Mason-Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
334 AM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. Strong to severe
storms will be possible, with the greatest threat expected between 2
PM and 10 PM EDT. The primary severe weather threat will be damaging
winds. Isolated large hail and isolated tornadoes will also be
possible. In addition, gusty winds around 40 mph are forecast
outside of precipitation.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ051>053-060>062-070>072-
077-078-061100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Miami-Champaign-Clark-Preble-Montgomery-
Greene-Butler-Warren-Clinton-Hamilton-Clermont-
334 AM EDT Wed Apr 5 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and thunderstorms are expected today. Strong to severe
storms will be possible, with the greatest threat expected between 2
PM and 10 PM EDT. The primary severe weather threat will be damaging
winds. Isolated large hail and isolated tornadoes will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, Apr 5, 8:04 AM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
904 AM EDT Wed Apr 5 2023

INZ050-058-059-051330-
Fayette IN-Union IN-Wayne IN-
904 AM EDT Wed Apr 5 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE, UNION AND
FAYETTE COUNTIES IN EAST CENTRAL INDIANA THROUGH 930 AM EDT...

At 903 AM EDT, a strong thunderstorm was located near Glenwood,
moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Liberty,
Hagerstown, Fountain City, Dublin, Franklin, Salem, Waterloo,
Columbia, Bunker Hill, Abington, Brownsville, Greens Fork, East
Germantown, Spring Grove, Bethel and Economy.

This includes I-70 in Indiana between mile markers 134 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8522 3987 8522 3987 8520 4000 8520
      4000 8481 3960 8482 3952 8518 3953 8529
      3979 8530
TIME...MOT...LOC 1303Z 225DEG 56KT 3958 8534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JDR

The radar

The Northern Indiana radar (KIWX), 112 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
April 5, 12:55 PM EST to 12:57 PM EST
Where
Mercer County, 2.09 mi SW of Chattanooga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.610, -84.800

A small shed was blown across Oregon Road near the state line.

Thunderstorm Wind, Miami

When
April 5, 2:05 PM EST to 2:07 PM EST
Where
Miami County, 2.79 mi N of Piqua
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.190, -84.233

A tree was downed on Piqua-Lockington Road.

Thunderstorm Wind, Hamilton

When
April 5, 3:07 PM EST to 3:08 PM EST
Where
Hamilton County, (Luk)lunken Fld Cinc
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.100, -84.420

Thunderstorm Wind, Hamilton

When
April 5, 3:08 PM EST to 3:10 PM EST
Where
Hamilton County, 0.14 mi NW of Golf Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.181, -84.422

A tree was downed onto Grand Vista Avenue.

Thunderstorm Wind, Clermont

When
April 5, 3:15 PM EST to 3:17 PM EST
Where
Clermont County, 1.75 mi WNW of Mt Repose
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.210, -84.250

Several trees and wires were downed in Miami Township.

Thunderstorm Wind, Brown

When
April 5, 3:29 PM EST to 3:31 PM EST
Where
Brown County, 0.96 mi NW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.188, -83.934

Several trees and wires were downed near the intersection of Main Street and Anderson State Road.

Thunderstorm Wind, Brown

When
April 5, 3:37 PM EST to 3:39 PM EST
Where
Brown County, 0.54 mi W of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.870, -83.790

A few trees and wires were downed in the Russellville area.

Thunderstorm Wind, Highland

When
April 5, 3:54 PM EST to 3:56 PM EST
Where
Highland County, 0.53 mi W of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
39.350, -83.580

Several trees and wires were downed.

Thunderstorm Wind, Highland

When
April 5, 3:58 PM EST to 4:00 PM EST
Where
Highland County, 1.27 mi ESE of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.340, -83.550

A metal awning was blown off a house.

Thunderstorm Wind, Pickaway

When
April 5, 4:15 PM EST to 4:17 PM EST
Where
Pickaway County, 1.74 mi ESE of Circleville Clrks Ar
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
CoCoRaHS
Coordinates
39.640, -82.990

A six inch diameter tree was downed.

Tornado, Fairfield

When
April 5, 4:33 PM EST to 4:38 PM EST
Where
Fairfield County, 0.82 mi N of Lncster Frfld Co Arp to 3.1 mi E of Dumontville
Rating
EF0
Path length
4.67 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.762, -82.648

The first sign of tornadic damage was observed along Election House Road NW, where an outbuilding lost several metal panels from the roof. These panels were found embedded within the trees of the neighboring property across the road. Additional tree damage and light structure damage was observed there. The tornado then crossed Rainbow Drive NW, with a clear path of tree damage observed on both sides of the road. Damage of similar intensity was found on the west and east sides of Lancaster Kirkersville Rd NW. The tornado then crossed Coonpath Road NW, between Stringtown Road NW and Lancaster Kirkersville Rd NW. Additional minor structure damage was observed at several properties along Stringtown Road NW, north of Coonpath Road NE. Additional tree damage was observed along the northern portions of the Pleasant Valley Golf Course. Intensity remained weak, but a clear path of damage continued to be found along several properties on Tschopp Rd NE. The tornado then crossed Lancaster Newark Road NE with visible tree damage on both sides of the roadway. The final section of tree damage was located along Old Mill Road NE. No additional damage was observed east of this location so the tornado likely weakened and dissipated before crossing Old Millersport Road NE. Throughout the path, the intensity of the tornado did not appear to change drastically, with similarly observed damage from start to finish and maximum winds estimated to be 80 mph.

Tornado, Fairfield

When
April 5, 4:39 PM EST to 4:41 PM EST
Where
Fairfield County, 1.22 mi SSW of Pleasantville to 0.93 mi SSE of Pleasantville
Rating
EF0
Path length
1 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.804, -82.529

Tree and light structure damage was first observed at a property to the west of Lancaster Thornville Road NE, shortly after entering the town of Pleasantville. Due to the expansive fields southwest of town, this is believed to be the starting point for this brief and weak tornado. The tornado cut a path across South Main Street, through the southern portions of the town. Along South Main Street, lofted metal roof panels were observed scattered in nearby powerlines and trees. Farther to the east, between South Main Street and Lincoln Avenue, numerous trees were either snapped or uprooted. Light structure damage was also observed on Pleasant Court. The tornado entered nearby fields to the east of Lincoln Avenue. The final observed sign of damage was at a property south of Pleasantville Road NW, near the water tower, and this is where the tornado is believed to have dissipated. While this one mile long tornado is considered to be on the weaker side, a path of convergent damage was visible through the southern portions of Pleasantville. The strongest portion of the tornado was likely along South Main Street, with maximum estimated winds of 85 mph.

Thunderstorm Wind, Fairfield

When
April 5, 4:48 PM EST to 4:50 PM EST
Where
Fairfield County, 1.48 mi NNW of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.720, -82.440

A power pole was downed along with some large tree limbs.

Thunderstorm Wind, Licking

When
April 5, 4:53 PM EST to 4:55 PM EST
Where
Licking County, 0.69 mi S of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.060, -82.400

Several trees and powerlines were downed in the Newark area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081535, 1081536, 1081537, 1081538, 1081539, 1081540, 1081544, 1081545, 1081546, 1081547, 1081548, 1081549, 1081550, 1081551.